Missouri, 2005

Hail in Missouri, April 5, 2005

April 5, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 5, 5:56 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 5, 5:56 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
656 PM CDT TUE APR 5 2005

.DISCUSSION...

...MESOSCALE CONVECTIVE DISCUSSION...

QUESTIONS REMAIN ON COVERAGE AND INTENSITY OF SEVERE WEATHER THIS
EVENING. INITIALLY ACTIVE LINE OF MULTI-CELLULAR CONVECTION OVER
CENTRAL OKLAHOMA HAD EVOLVED INTO SCATTERED DISCRETE SUPERCELLS IN
TULSA AREA...AND NOW HAS SHOWN A RAPID DOWNWARD TREND IN THE LAST 30
MINUTES AS STORMS CONTINUE TO ADVANCE WELL EAST OF DRYLINE FORCING
SOME 70 MILES FURTHER WEST.

PRIOR TO ANVIL OVERSPREAD...VISIBLE SATELLITE IMAGERY SHOWED THAT AN
EXTENSIVE STABLE LAYER EXISTED OVER THE ENTIRE REGION AS DENOTED BY
ELONGATED WEST-EAST CLOUD STREETS PERPENDICULAR TO LOW LEVEL FLOW.
INITIAL PERUSAL OF 00Z SOUNDING SHOWS THAT SYNOPTIC SCALE ASCENT HAS
ACTED TO REMOVE IMPRESSIVE INVERSION THAT WAS PRESENT ON THE 18Z
SOUNDING...HOWEVER SOME DEGREE OF INHIBITION REMAINS. ABSENCE OF
FURTHER HEATING AND HOMOGENEOUS DEWPOINT READINGS ALONG SSE
TRAJECTORIES INTO MUCH OF ARKANSAS WOULD SUGGEST THAT LITTLE IF ANY
THERMODYNAMIC IMPROVEMENT IS EXPECTED THIS EVENING.

MEANWHILE...LOW LEVEL KINEMATIC FIELDS CONTINUE TO IMPROVE AS STRONG
PRESSURE FALLS COMBINE WITH EXPECTED BACKING AS SURFACE LOW
CONTINUES TO TRACK TO THE SSE. DESPITE LARGE CURVING 0-2KM
HODOGRAPHS...IT WOULD APPEAR UNLIKELY THAT THIS HELICITY WOULD
SUPPORT TORNADIC STORMS GIVEN THE LACK OF AVAILABLE LOW LEVEL CAPE.
FURTHERMORE...NAM/RUC SOUNDINGS SHOW THAT MID-UPPER LEVEL FLOW WILL
BACK RAPIDLY EARLY THIS EVENING AS STACKED LOW APPROACHES...
SUGGESTING THAT STORMS MAY FURTHER WEAKEN AS UPDRAFTS BEGIN TO
COLLIDE AND OVERALL FORCING DECREASES. ALSO FAVORING AGAINST
TORNADIC POTENTIAL IS THE REALIZATION OF COLD CONVECTIVE DOWNDRAFTS
EMANATING FROM SUBSTANTIAL DRY AIR WHICH REMAINS ABOVE THE BOUNDARY
LAYER. OBSERVATIONS FROM EMPORIA KANSAS TO NE OKLAHOMA SHOW THAT
TEMPERATURES HAVE FALLEN SOME 15 TO 20 DEGREES WITH ONSET OF
PRECIPITATION.

IN SUMMARY...OVERALLS TRENDS WOULD SUGGEST THAT SUBSEVERE CONVECTIVE
WIND GUSTS MAY BE THE PRIMARY THREAT THIS EVENING...WITH ONLY A
MARGINAL SEVERE HAIL THREAT OWING TO DIMINISHING MLCAPE AND BACKING
UNIDIRECTIONAL SOUTHERLY FLOW WHICH WILL RAPIDLY REMOVE ANY
POTENTIAL FOR ROTATING STORMS.

EQUIPMENT:

WITH STORMS NOW DIMINISHING...EXPECT THAT KSGF RADAR SHOULD BE BACK
UP SHORTLY. IN ALL SERIOUSNESS...EL TECHS HAVE RECEIVED PARTS AND
MAY HAVE RADAR BACK IN THE NEXT 30 MINUTES.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...SEVERE THUNDERSTORM WATCH UNTIL 9 PM FOR AREAS ALONG AND
WEST OF HIGHWAY 65.
.KS...SEVERE THUNDERSTORM WATCH UNTIL 9 PM ALL ZONES.

WFO SGF
Hazardous weather outlook, Apr 5, 6:21 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT TUE APR 5 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
721 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH A FEWSTORMS CAPABLE
  OF PRODUCING LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
  WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EXTREME SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS OVERNIGHT...HOWEVER THE THREAT
  OF ANY SEVERE WEATHER SHOULD BE LIMITED TO EXTREME SOUTHWEAST
  KANSAS AND FAR SOUTHWEST MISSOURI.

  DISCUSSION:

  INTENSE THUNDERSTORMS WHICH HAD DEVELOPED ALONG A SURFACE DRYLINE
  OVER OKLAHOMA EARLIER THIS AFTERNOON HAD MOVED EAST INTO A MORE
  STABLE AIRMASS OVER FAR EASTERN OKLAHOMA EARLY THIS EVENING.
  EXTENSIVE CLOUD COVER OVER THE OZARKS HAD LIMITED THE DEGREE OF
  INSTABILITY PRESENT...AND THE COVERAGE AND INTENSITY OF
  THUNDERSTORMS HAD SHOWN AN OVERALL WEAKENING TREND. HOWEVER...
  AS THUNDERSTORMS MOVE INTO FAR SOUTHWEST MISSOURI EARLY THIS
  EVENING...THE COMBINATION OF DRY AIR ALOFT AND MODEST WIND FIELDS
  MAY ALLOW SOME STORMS TO PRODUCE DAMAGING WIND GUSTS...WITH A
  LESSER THREAT FOR MARGINALLY SEVERE HAIL. THIS ACTIVITY WILL
  GRADUALLY WEAKEN BELOW SEVERE LIMITS LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  MARGINALLY SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY
  AS THE UPPER LOW SLOWLY PROGRESSES OVER SOUTHERN MISSOURI.  HAIL
  UP TO AN INCH IN DIAMETER WILL BE COMMON WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVER FAR SOUTHWEST MISSOURI
  OVER THE NEXT 3 HOURS.

BOOKBINDER

In the hours before

Special weather statement, Apr 5, 6:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT TUE APR 5 2005

MOZ088-093-060130-
JASPER-NEWTON-
751 PM CDT TUE APR 5 2005

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND NEWTON COUNTIES UNTIL
830 PM CDT...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SENECA...OR 13 MILES
SOUTHWEST OF JOPLIN...AND MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR IRON GATES BY 810 PM CDT.
  NEAR JOPLIN BY 815 PM CDT.
  NEAR DUQUESNE BY 820 PM CDT.
  NEAR WEBB CITY BY 825 PM CDT.
  NEAR ORONOGO BY 830 PM CDT.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

AL
Local storm report, Apr 5, 6:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT TUE APR 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0743 PM     HAIL             COLUMBUS                37.17N 94.83W
04/05/2005  0.75 INCH        CHEROKEE           KS   LAW ENFORCEMENT

AF
Special weather statement, Apr 5, 7:06 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT TUE APR 5 2005

KSZ097-MOZ077-060145-
BARTON-CRAWFORD-
806 PM CDT TUE APR 5 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND CRAWFORD COUNTIES
UNTIL 845 PM CDT...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF WEIR...OR 6 MILES SOUTH OF
PITTSBURG...AND MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL BE...
  5 MILES SOUTHEAST OF FRONTENAC BY 815 PM CDT.
  NEAR MINDENMINES BY 820 PM CDT.
  NEAR MULBERRY BY 825 PM CDT.
  NEAR LIBERAL BY 830 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

AL
Local storm report, Apr 5, 7:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT TUE APR 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             CHEROKEE                37.35N 94.82W
04/05/2005  0.75 INCH        CRAWFORD           KS   LAW ENFORCEMENT

RUNNELS
Local storm report, Apr 5, 7:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 PM CDT TUE APR 05 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     REDINGS MILL            37.02N 94.52W
04/05/2005  50 MPH           NEWTON             MO   LAW ENFORCEMENT

            ALSO PEA SIZE HAIL

0810 PM     HAIL             HORNET                  36.97N 94.55W
04/05/2005  0.75 INCH        NEWTON             MO   LAW ENFORCEMENT

0814 PM     HAIL             JOPLIN                  37.08N 94.52W
04/05/2005  0.75 INCH        JASPER             MO   LAW ENFORCEMENT

TERRY
Special weather statement, Apr 5, 7:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CDT TUE APR 5 2005

KSZ073-MOZ066-060215-
BOURBON-VERNON-
825 PM CDT TUE APR 5 2005

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND VERNON COUNTIES UNTIL
915 PM CDT...

AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARCADIA...OR 16 MILES NORTH OF PITTSBURG...
AND MOVING NORTH AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

AL

The radar

The Springfield radar (KSGF), 100 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
April 5, 7:30 PM CST
Where
Jasper County, Joplin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -94.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448595.